Alert archive / Minnesota / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 217, NWS Twin Cities, MN

August 24, 2006Rice County, Steele County, Minnesota

NWS Twin Cities, MN issued this severe thunderstorm warning at Aug 24, 2006, 7:43 PM CDT for Rice County, Steele County, Minnesota. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 24, 2006, 7:43 PM CDT (00:43 UTC)
Expired
Aug 24, 2006, 8:45 PM CDT
In force
62 min
Issued by
NWS Twin Cities, MN
Area
Counties, with a storm outline in the text

Counties Rice County, MN, Steele County, MN

The radar

The Minneapolis radar (KMPX), 89 km from the middle of the area, began a volume at 00:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 24, 3:17 PM CDTTornado WatchSPC9 hr

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 0.7 hours before the alert went out and 352 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2006-08-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 228 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2006-08-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 38 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
228 J/kg
Mixed-layer CIN
-313 J/kg
Mixed-layer LCL
1898 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
38 m²/s²
0-3 km storm-relative helicity
197 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KMPX 250043
SVRMPX
MNC131-147-250145-
/O.NEW.KMPX.SV.W.0217.060825T0043Z-060825T0145Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
743 PM CDT THU AUG 24 2006

THE NATIONAL WEATHER SERVICE IN THE TWIN CITIES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  RICE COUNTY IN SOUTH CENTRAL MINNESOTA...
  STEELE COUNTY IN SOUTH CENTRAL MINNESOTA...

* UNTIL 845 PM CDT

* AT 740 PM CDT...DOPPLER RADAR INDICATED A LINE OF SEVERE
  THUNDERSTORMS...CAPABLE OF PRODUCING LARGE HAIL.  THESE STORMS WERE
  LOCATED ALONG A LINE EXTENDING FROM 10 MILES NORTHEAST OF OWATONNA
  TO 10 MILES NORTHWEST OF OWATONNA...AND MOVING SOUTHEAST AT 30 MPH.

* LOCATIONS IMPACTED INCLUDE...
  OWATONNA...
  MEDFORD...
  STEELE CENTER...

STAY INDOORS...AND AWAY FROM WINDOWS.

LAT...LON 4425 9305 4426 9340 4387 9334 4386 9306

$$

KAT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 24, 3:48 PM CDT, 3 hours 55 minutes earlier.

Area forecast discussion, Aug 24, 3:48 PM CDT, 3 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
348 PM CDT THU AUG 24 2006

.DISCUSSION...TONIGHT THROUGH SUNDAY
DEEP SURFACE IN CENTRAL SOUTH DAKOTA ATTM WITH PRESSURE NEAR 1000
MB. VERY MOIST...UNSTABLE AIR PUSHING INTO THE MPX CWA IN ADVANCE
OF THIS SYSTEM WITH THE LATEST SPC HRLY MESOSCALE ANALYSIS FOR
20Z SHOWING A REMARKABLE 0.40 0-3 KM VGP TO THE SOUTH AND WEST OF
THE MINNESOTA RIVER VALLEY WITH 0.50 NOSING INTO SOUTH-CENTRAL MN.
THE 0-1 KM BULK SHEAR HAS BEEN PICKING UP TO AROUND 15 TO 25 KNOTS
TOO WHILE THE 0-6 KM BULK SHEAR IS ABOVE 50 KNOTS OVER MUCH OF
THE CWA. REMARKABLY STRONG NSE FOR AUGUST

WEVE BEEN WORKING WITH EXTREMELY LARGE HAIL PRODUCERS ALL DAY
WITH INITIAL ACTIVITY QUITE ELEVATED. HOWEVER...LOWERING LCL AND
LFC FIGURES SUGGEST STORMS WILL BECOME MORE SURFACE ROOTED WITH
INCREASING TORNADO POTENTIAL.

PWAT VALUES PICK UP TO FROM 1.5 TO 2 INCHES AS THE LOW MOVES
EASTWARD ACROSS FAR SOUTHERN MN. WHILE MOISTURE TRANSPORT COULD BE
A GOOD DEAL BETTER FOR A FLOOD EVENT...WE DID ISSUE A FLASH FLOOD WATCH
FOR OUR EASTERN MN COUNTIES AND OUR WEST WISCONSIN COUNTIES.
SYSTEM MAKES ITS WAY EAST OF THE AREA ON FRIDAY AND WE DRY OUT.

LONGER TERM...SUNDAY NIGHT THROUGH THURSDAY
DISCUSSION NOT AVAILABLE THIS ISSUANCE.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...FLASH FLOOD WATCH FROM 7 PM CDT THIS EVENING THROUGH FRIDAY
     MORNING FOR ANOKA-BENTON-CARVER-CHISAGO-DAKOTA-GOODHUE-
     HENNEPIN-ISANTI-KANABEC-MILLE LACS-MORRISON-RAMSEY-RICE-
     SCOTT-SHERBURNE-STEARNS-TODD-WASHINGTON-WRIGHT COUNTY(IES).

WI...FLASH FLOOD WATCH FROM 7 PM CDT THIS EVENING THROUGH FRIDAY
     MORNING FOR BARRON-CHIPPEWA-DUNN-EAU CLAIRE-PEPIN-PIERCE-
     POLK-RUSK-ST. CROIX COUNTY(IES).

&&
Hazardous weather outlook, Aug 24, 5:34 AM CDT, 14 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
534 AM CDT THU AUG 24 2006

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
251045-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-
WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK-
ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE-
534 AM CDT THU AUG 24 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTH CENTRAL MINNESOTA...AND WEST CENTRAL WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

THERE IS MODERATE RISK OF SEVERE WEATHER ACROSS WEST CENTRAL AND
SOUTHERN MINNESOTA AND FAR WEST CENTRAL WISCONSIN. THERE IS A
SLIGHT RISK OF SEVERE WEATHER ACROSS THE REST OF THE OUTLOOK AREA.

SEVERAL WEATHER FEATURES WILL BRING POTENTIAL FOR SIGNIFICANT
SEVERE WEATHER DEVELOPMENT TODAY AND TONIGHT. THE FIRST FOCUS FOR
THUNDERSTORMS WILL BE A NEARLY STATIONARY WARM FRONTAL BOUNDARY
POSITIONED ACROSS FAR SOUTHERN MINNESOTA AND WEST CENTRAL
WISCONSIN THROUGH THE AFTERNOON. THE ATMOSPHERE TO THE NORTH OF
THIS BOUNDARY WILL BECOME UNSTABLE AS TEMPERATURES WARM UP AND
MOISTURE INCREASES. THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG
AND NORTH OF THIS BOUNDARY. STRONG VERTICAL WIND SHEAR AND
MODERATE INSTABILITY WILL ALLOW THESE STORMS TO POTENTIALLY BECOME
SEVERE...WITH LARGE HAIL...DAMAGING WINDS...AND ISOLATED TORNADOES
POSSIBLE. THE GREATEST RISK FOR TORNADOES WILL BE ALONG AND JUST
NORTH OF THE FRONT...OR SOUTHWEST OF AN ALEXANDRIA TO ST. CLOUD
MINNESOTA TO NEW RICHMOND TO MENOMONIE WISCONSIN LINE. THE FRONT
WILL BEGIN TO MOVE NORTH AND EAST TOWARDS SOUTH CENTRAL MINNESOTA
AND FAR WEST CENTRAL WISCONSIN THIS EVENING. STORMS THAT DEVELOP
ALONG THIS FRONT WILL LIKELY EXPAND INTO A LARGE THUNDERSTORM
COMPLEX LATE THIS EVENING BRINGING HEAVY RAIN WITH IT.

A SECOND AREA OF THUNDERSTORMS WILL BE ASSOCIATED WITH A SURFACE
LOW PRESSURE SYSTEM AND COLD FRONT MOVING EAST OUT OF SOUTH
DAKOTA. THUNDERSTORM ACTIVITY WILL LIKELY BE CONFINED TO THE
IMMEDIATE LOCATION OF THE COLD FRONT WHICH WILL ENTER SOUTHWEST
MINNESOTA THIS EVENING. SOME ISOLATED THUNDERSTORMS MAY DEVELOP
WELL AHEAD OF THE FRONT ACROSS EXTREME SOUTHERN MINNESOTA AND
SOUTH OF THE NEARLY STATIONARY WARM FRONT. ALL OF THESE
THUNDERSTORMS WILL HAVE THE POTENTIAL TO BECOME SEVERE WITH LARGE
HAIL AND DAMAGING WINDS...ALONG WITH ISOLATED TORNADOES. THIS
ACTIVITY WILL MOVE EASTWARD LATE TONIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SHOWERS AND THUNDERSTORMS MAY LINGER INTO THE EARLY AFTERNOON HOURS
FRIDAY IN WEST CENTRAL WISCONSIN...BUT THEY ARE EXPECTED TO REMAIN
BELOW SEVERE LEVELS AT THIS TIME. NO HAZARDOUS WEATHER IS EXPECTED
THROUGH WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS AFTERNOON
AND TONIGHT.

MDB

In the hours before

Local storm report, Aug 24, 6:21 PM CDT, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
621 PM CDT THU AUG 24 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0621 PM     HAIL             RAMSEY                  45.26N 93.45W
08/24/2006  E1.00 INCH       ANOKA              MN   TRAINED SPOTTER

            ONE INCH TREE BRANCHES DOWN. SOME MINOR STREET FLOODING.

&&

AZ
Special weather statement, Aug 24, 6:24 PM CDT, 1 hour 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
624 PM CDT THU AUG 24 2006

MNZ062-063-250030-
RAMSEY-WASHINGTON-
624 PM CDT THU AUG 24 2006

...SIGNIFICANT WEATHER ALERT FOR WASHINGTON AND RAMSEY COUNTIES UNTIL
730 PM CDT...

AT 619 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM FOREST LAKE TO
ROSEVILLE TO EXCELSIOR...AND MOVING EAST AT 35 MPH.

ONE HALF INCH HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THESE
STORMS.

PEOPLE IN RAMSEY AND WASHINGTON COUNTIES...SHOULD MONITOR THE WEATHER
SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO
TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.
Local storm report, Aug 24, 6:32 PM CDT, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
632 PM CDT THU AUG 24 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0625 PM     TORNADO          4 N WATERVILLE          44.28N 93.57W
08/24/2006                   LE SUEUR           MN   TRAINED SPOTTER

            BRIEF TOUCHDOWN.

0629 PM     TORNADO          1 E KILKENNY            44.31N 93.55W
08/24/2006                   LE SUEUR           MN   AMATEUR RADIO

0629 PM     HAIL             KILKENNY                44.31N 93.57W
08/24/2006  E1.75 INCH       LE SUEUR           MN   AMATEUR RADIO

&&

BVS
Local storm report, Aug 24, 6:36 PM CDT, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
636 PM CDT THU AUG 24 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0624 PM     TSTM WND DMG     3 N ELYSIAN             44.24N 93.68W
08/24/2006                   LE SUEUR           MN   TRAINED SPOTTER

            FARMHOUSE DETROYED.

&&

AZ
Local storm report, Aug 24, 6:44 PM CDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
644 PM CDT THU AUG 24 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0620 PM     TORNADO          WATERVILLE              44.22N 93.57W
08/24/2006                   LE SUEUR           MN   TRAINED SPOTTER

            MAJOR STRUCTURAL DAMAGE TO SECOND FLOOR OF HOME ON RICE
            LAKE ROAD.

&&

AZ
Local storm report, Aug 24, 7:28 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
728 PM CDT THU AUG 24 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0727 PM     TSTM WND DMG     3 E FARIBAULT           44.30N 93.21W
08/24/2006                   RICE               MN   TRAINED SPOTTER

            10 INCH TREE DOWN BESIDE HWY 60.

&&

BVS

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 24, 7:09 PM CDTTornado WarningMPXSteele36 min
Aug 24, 7:16 PM CDTTornado WarningMPXRice29 min
Aug 24, 7:59 PM CDTTornado WarningMPXBlue Earth31 min
Aug 24, 8:13 PM CDTSevere Thunderstorm WarningMPXWaseca62 min
Aug 24, 8:25 PM CDTTornado WarningMPXWaseca65 min
Aug 24, 8:45 PM CDTTornado WarningMPXFreeborn30 min
Aug 24, 8:50 PM CDTSevere Thunderstorm WarningMPXSteele40 min
Aug 24, 9:14 PM CDTSevere Thunderstorm WarningMPXFreeborn61 min
Aug 24, 10:08 PM CDTSevere Thunderstorm WarningMPXPope31 min
Aug 24, 10:12 PM CDTSevere Thunderstorm WarningMPXFreeborn63 min
Aug 24, 10:19 PM CDTSevere Thunderstorm WarningMPXStearns56 min
Aug 24, 11:08 PM CDTSevere Thunderstorm WarningMPXBenton, Sherburne, Stearns67 min
Aug 24, 11:15 PM CDTSevere Thunderstorm WarningMPXSteele60 min
Aug 24, 11:18 PM CDTSevere Thunderstorm WarningMPXMartin57 min
Aug 25, 12:01 AM CDTSevere Thunderstorm WarningMPXAnoka, Isanti59 min
Aug 25, 12:23 AM CDTSevere Thunderstorm WarningMPXFaribault67 min
Aug 25, 12:38 AM CDTSevere Thunderstorm WarningMPXChisago28 min
Aug 25, 1:18 AM CDTFlash Flood WarningMPXFreeborn117 min
Aug 25, 1:36 AM CDTSevere Thunderstorm WarningMPXDakota, Goodhue39 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.